A nine year old boy developed severe bronchospasm with hypotension and a rash 30 minutes following induction of anaesthesia  with Propofol, Cisatracurium and Fentanyl for facial reconstructive surgery. There was no known history of allergy, and prior anaesthetic  procedures have been uneventful. The anaesthetist calls for help. Outline the advice you would give and your subsequent  management of this patient.

[Click here to toggle visibility of the answers]

College Answer

History suggestive of anaphylaxis, although diagnosis not certain. Other differentials for bronchospasm such as asthma / foreign body may be considered, however will not cause rash and hypotension. The focus should be on anaphylaxis.

-    Immediate management;
a)  Given that it is 30 min after relaxant, the patient should be intubated. Maintain endotracheal intubation
b)  100% Oxygen
c)  IV adrenaline: bolus and an infusion may be required. Mention of adrenaline is vital.

d)  Stop all current anaesthetic agents. Maintain with volatile agents (eg. sevoflurane) as
they have bronchodilator properties. Do not attempt to extubate until bronchospasm is under control.
e)  Treat hypotension with fluids, colloids preferable although no hard data against crystalloids
f)   If colloids, use albumin rather than synthetic ones to minimize further risk

g)  cease/abandon surgical procedure as soon as practicable’ -
h)  Arrange transfer to ICU
i)    Bronchodilators

j)   Steroids

k)  Anti-histamines
l)    Extubation after resolution of signs of anaphylaxis

Discussion

Management of anaphylaxis is a standard pathway, outlined in the ARC ALS2 manual (2011).

Thus:

Specific management:

  • 0.5mg adrenaline, IM.
  • 200mg hydroxortisone, IV
  • 25mg phenergan, IV

A) - don't extubate!

B) - ventilate with reduced respiratory rate to allow CO2 clearance in the presence of brnchospasm. Administer salbutamol.

C) - Administer a fluid bolus. Adrenaline infusion may be required

D) - maintain sedation, ideally with anaesthetic gases

E) - observe for hypokalemia

F) - Avoid excess fluid resuscitation (capillaries are leaky)

References

References

ARC: Advanced Life Support Manual, Australian Edition (6th ed) January 2011